Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 34, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 6, 2021, 1:53 AM EDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2021, 1:53 AM EDT (05:53 UTC)
- Expired
- Jul 6, 2021, 2:45 AM EDT
- In force
- 52 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Ft Drum radar (KTYX), 122 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
945
WHUS51 KBUF 060553
SMWBUF
LOZ043-044-063-064-060645-
/O.NEW.KBUF.MA.W.0034.210706T0553Z-210706T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
153 AM EDT Tue Jul 6 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Hilton to Fair Haven...
* Until 245 AM EDT.
* At 151 AM EDT, a strong thunderstorm was located 16 nm northeast of
Hamlin Beach, or 38 nm northwest of Sodus Bay, moving east at 25
knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Ontario Beach, Sodus Bay, Irondequoit Bay, Ontario On The Lake and
Fair Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4337 7791 4363 7794 4363 7680 4388 7660
4387 7659 4356 7659 4328 7672 4329 7676
4323 7701 4325 7711 4325 7729 4320 7755
TIME...MOT...LOC 0551Z 270DEG 26KT 4359 7773
HAIL...<.75IN
WIND...>34KTS
$$
Thomas2 follow-up statements
364
FZUS71 KBUF 060619
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
219 AM EDT Tue Jul 6 2021
LOZ043-044-063-064-060645-
/O.CON.KBUF.MA.W.0034.000000T0000Z-210706T0645Z/
219 AM EDT Tue Jul 6 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 245 AM EDT...
For the following areas...
Lake Ontario from Irondequoit Bay to Fair Haven...
At 218 AM EDT, a strong thunderstorm was located 19 nm north of
Ontario On The Lake, or 28 nm northwest of Sodus Bay, moving east at
25 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Ontario Beach, Sodus Bay, Irondequoit Bay, Ontario On The Lake and
Fair Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4324 7760 4362 7760 4363 7680 4388 7660
4387 7660 4387 7659 4356 7659 4328 7672
4329 7676 4323 7701 4325 7711 4325 7729
4320 7755
TIME...MOT...LOC 0618Z 270DEG 26KT 4359 7746
HAIL...<.75IN
WIND...>34KTS
$$
Thomas228
FZUS71 KBUF 060644
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
244 AM EDT Tue Jul 6 2021
LOZ043-044-063-064-060653-
/O.EXP.KBUF.MA.W.0034.000000T0000Z-210706T0645Z/
244 AM EDT Tue Jul 6 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 245 AM EDT...
The affected areas were...
Lake Ontario from Irondequoit Bay to Fair Haven...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 4324 7760 4362 7760 4363 7680 4388 7660
4387 7660 4387 7659 4356 7659 4328 7672
4329 7676 4323 7701 4325 7711 4325 7729
4320 7755
TIME...MOT...LOC 0643Z 270DEG 35KT 4355 7683
$$
ThomasWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 5, 10:43 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 10:43 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1043 PM EDT Mon Jul 5 2021 .SYNOPSIS... Very warm and humid conditions will be with us through at least Tuesday night. While some showers and thunderstorms will be possible during this period, especially across the North Country, widespread unsettled weather will hold off until Wednesday and Thursday. At that point, a weakly organized system passing through the region will offer some beneficial showers and thunderstorms. && .NEAR TERM /THROUGH TUESDAY/... A convectively enhanced shortwave over southern Ontario will push a warm front across the North Country tonight. Strong to severe convection from this forcing is in the process of crossing the Eastern Lake Ontario region. Counties lining the south shore of Lake Ontario will probably pick up some showers from this activity and possibly a thunderstorm. The remainder of western New York will be shrouded tonight by the cirrus blowoff from the Canadian storms. Tuesday, again another warm and humid day is anticipated with highs climbing into the 80s to near 90F in some locations. With dewpoints in the 60s near 70F, it will approach near heat advisory criteria again. However, due to daytime temperatures shaving off a degree or two behind the front heat indexes values may again stay just below 95F, but it will be close. Will continue to mention this in the HWO. The bigger concern will be the potential for SVR weather. A weakening cold front will push into the eastern Great lakes and then stall across our forecast area. It will then become the focus for storms during the afternoon into the evening, along with any lake breeze boundaries. KBUF profiles do show CAPE values climbing above +700J/KG but 0-6KM shear is rather paltry with only 15 to 20 knots. However, there is a small pocket of higher shear values and even better supportive thermal profiles across the S. Tier into the Finger Lakes region. For this reason, SPC has placed parts of our area in a Marginal Risk, along with a small portion in a Slight Risk across the S. Tier. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... Shower and thunderstorm coverage will wane moving into Tuesday night as the weak shortwave continues moving off to the southeast and more zonal flow is established aloft. With the frontal boundary in close proximity, rain chances will linger through the night. Mostly dry conditions will be short-lived especially across western NY as another fast moving shortwave looks to clip the area by early Wednesday morning. Overnight low temperatures will mostly settle in the mid to upper 60s, warmer closer to the immediate lakeshores where a few low 70s are possible. Conditions will slowly deteriorate through the day Wednesday. As an upper level shortwave trough to the west pivots across the Great Lakes, the previously stalled frontal boundary will begin its southward descent towards the northern portion of the area by the morning. Instability will increase across the entire area as dewpoints climb into the mid to upper 60s, with MLCAPE values possibly exceeding 2000J/kg by the afternoon. Though the ingredients for some stronger storms will be in place, they may be relatively displaced from one another, which may inhibit the development of severe activity. Current model forecasts shore more favorable deep layer shear profiles on the order of 30-40kts closer the North Country, but with somewhat poorer low/mid level lapse rates and moisture content. With the exception of far southwestern Chautauqua County, the entire area is in a 'Marginal Risk' for severe weather as per SPC. If the aforementioned ingredients align more with one another, an upgrade to the 'Slight Risk' category for parts of the area can't be entirely ruled out, especially for the northern portions of the area. The influence of the boundary will also impact high temperatures on Wednesday... with a North-South temperature gradient featuring low to mid 80s across the Southern Tier, to low 70s found in the far reaches of the North Country. A weak surface low will then track northeast across the Ohio Valley ahead of the longwave trough axis over the Western Great Lakes Wednesday night. The front will continue to fall back south over the area, with showers and some embedded thunderstorms continuing right through Thursday night. Though warm air aloft hanging aloft should greatly inhibit stronger thunderstorm development, extra moisture content from Tropical Storm Elsa moving northeast along the Atlantic seaboard may produce some heavier periods of rain throughout the day Thursday as dewpoints climb back into the mid to upper 60s. Temperatures Wednesday and Thursday night will generally be in the low 60s, cooler in the North Country with 50s on the higher terrain. Highs on Thursday will be in the low to mid 70s, cooler in the 60s on the Tug Hill. && .LONG TERM /FRIDAY THROUGH MONDAY/... A trough will be overhead of the Northeastern United States heading into Friday night. Said trough will have and continue to allow a few shortwaves to pass through. Additionally to start the period, Tropical Storm Elsa will be engulfed into the main wave. Translating the upper air pattern to the lower levels, the surface low (associated with a shortwave trough) that crossed the area Thursday and Thursday night will be placed across the White Mountains Friday morning. Meanwhile, Tropical Storm Elsa will re-enter the Atlantic Friday as a extratropical storm, per model guidance cyclone phase space diagrams and deepen, due to a transition of energy from the low to its north. Therefore Friday, expect a chance of showers across the region with the best chances occurring across the eastern most areas of the region. The now extratropical storm will then move northeast Friday night into Saturday, allowing for a short period of quiet weather due to some brief ridging aloft. Another shortwave will then enter the picture Saturday, which will act to pull the main longwave trough east. This is where the model guidance becomes split, where the ECMWF is quicker to pull east the later half of the weekend into the early portions of next week. If this scenario comes into fruition, expect a drier end of the weekend and start to the new work week. Right now, the forecast is more on the cautious and pessimistic side keeping a chance for showers each day. Temperatures will range in the upper 70s to low 80s late this week and into early next week, with an ever so slight warming trend from day to day. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... VFR with no issue at area terminals through midnight...although once the sfc wind gusts drop off over the western counties, there will be the risk for low level wind shear through about 06z... courtesy of a 40-45kt southwest LLJ. Overnight, upstream shortwave trough and W-E oriented frontal boundary will drop across Lake Ontario then stall over WNY. This feature may bring some -SHRA or -TSRA with accompanying MVFR conditions across the region with higher chances east of Lake Ontario. On Tuesday, mainly VFR weather is anticipated, although thunderstorms will be possible over the Southern Tier and Finger Lakes region. Outlook... Tuesday night...Mainly VFR but with scattered -TSRA. Wednesday and Thursday...VFR to MVFR with scattered to likely pops for showers and thunderstorms. Friday...Generally VFR with a low chc for showers. Saturday...VFR. A chance of showers over the far west. && .MARINE... A frontal boundary will move south across Lake Ontario tonight and then stall across WNY on Tuesday. This feature will support some strong convection. There will also be some convection with the front which may bring some showers and storms to the St. Lawrence Valley and Lake Ontario late tonight. Another round of storms is possible Tuesday as the front stalls across the region. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/RSH NEAR TERM...AR/RSH SHORT TERM...PP LONG TERM...EAJ AVIATION...AR/RSH MARINE...AR/RSH
Hazardous weather outlook, Jul 5, 2:35 PM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 235 PM EDT Mon Jul 5 2021 NYZ001>008-010>014-019>021-085-061845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 235 PM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. The combination of heat and increasing humidity levels will bring elevated heat index values with near advisory levels of 95F inland across the Genesee Valley and Finger Lakes region. Tonight, a cold front will approach and then move into the Lower Lakes with increasing chances for storms. The best chance to see a storm will be just south and east of Lake Ontario. A Marginal Risk for severe thunderstorms has been issued with the main threat damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Combined heat and humidity will again push heat index values near advisory levels of 95F Tuesday across parts of the Lake Plains, Genesee Valley, and into Finger Lakes region. Additionally, a stalled frontal boundary in combination with daytime heating will lead to showers and thunderstorms across the region. A Slight Risk for a portion of the S. Tier into the western Finger Lakes has been issue for Tuesday with the potential for severe thunderstorms in the afternoon and evening with the main threat damaging wind gusts. Wednesday, another round of showers and thunderstorms will be possible. SPC has place our area in a Marginal Risk for Severe storms with damaging winds as the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 235 PM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Tonight, a cold front will approach and then move into the Lower Lakes with increasing chances for storms. The best chance to see a storm will be over Lake Ontario and the Saint Lawrence River Valley. A Marginal Risk for severe thunderstorms has been issued with the main threat damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A stronger system approaches the Lower Lakes Wednesday with another round of storms. A Marginal Risk for severe thunderstorms has been issued for Wednesday afternoon and evening with the main threat damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 5, 10:19 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1019 PM EDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 3 SSE LA FARGEVILLE 44.15N 75.94W
07/05/2021 JEFFERSON NY 911 CALL CENTER
3 TREES DOWN OVER ROAD.
0955 PM TSTM WND DMG 4 E LA FARGEVILLE 44.19N 75.88W
07/05/2021 JEFFERSON NY PUBLIC
TREE DOWN OVER ROADWAY.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:12 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 5, 9:25 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 65 min |
| Jul 6, 12:26 AM EDT | Special Marine Warning | BUF | 94 min | |
| Jul 6, 1:54 AM EDT | Special Weather Statement | BUF | Oswego | 66 min |
| Jul 6, 2:42 AM EDT | Special Weather Statement | BUF | Oswego | 48 min |
| Jul 6, 4:55 AM EDT | Small Craft Advisory | BUF | 13 hr | |
| Jul 6, 10:42 AM EDT | Special Weather Statement | BUF | Genesee | 48 min |
| Jul 6, 10:51 AM EDT | Special Weather Statement | BUF | Chautauqua | 39 min |
| Jul 6, 11:24 AM EDT | Special Weather Statement | BUF | Genesee | 51 min |
| Jul 6, 11:32 AM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario, Orleans | 43 min |
| Jul 6, 11:55 AM EDT | Special Weather Statement | BUF | Monroe | 35 min |
| Jul 6, 12:00 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 45 min |
| Jul 6, 12:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jul 6, 12:21 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 54 min |
| Jul 6, 12:29 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 32 min |
| Jul 6, 12:42 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 63 min |
| Jul 6, 12:48 PM EDT | Special Weather Statement | BUF | Niagara | 57 min |
| Jul 6, 1:03 PM EDT | Special Weather Statement | BUF | Cayuga | 27 min |
| Jul 6, 1:10 PM EDT | Special Weather Statement | BUF | Oswego | 50 min |
| Jul 6, 1:36 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 27 min |
| Jul 6, 1:48 PM EDT | Special Weather Statement | BUF | Erie | 57 min |
| Jul 6, 2:16 PM EDT | Flash Flood Warning | BUF | Erie | 3 hr |
| Jul 6, 3:52 PM EDT | Special Weather Statement | BUF | Monroe | 23 min |
| Jul 6, 4:26 PM EDT | Special Weather Statement | BUF | Wayne | 34 min |
| Jul 6, 4:52 PM EDT | Special Weather Statement | BUF | Erie | 38 min |
| Jul 6, 6:55 PM EDT | Special Weather Statement | BUF | Erie | 35 min |
| Jul 6, 7:29 PM EDT | Special Weather Statement | BUF | Wyoming | 46 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.